An Underappreciated and Prolonged Drug Interaction Leads to Ineffective Anticoagulation

Kelly Rogers, Daniel W. Neu, Melanie C. Jaeger, Rahman Shah, Shannon Finks

Research output: Contribution to journalArticle

Abstract

A poorly understood significant drug-drug interaction compounded by ineffective communication among providers at times of care transition most likely contributed to multiple thromboembolic events in an 81-year-old patient. Increased awareness of drug interactions with direct oral anticoagulants (DOACs), as well as improved communication among inpatient and outpatient providers at the time of discharge is essential in maximizing efficacy and safety outcomes in patients requiring chronic anticoagulation. When rifampin is coadministered with apixaban, a reduction in apixaban exposure results in decreased efficacy and increased risk for thromboembolic events. The delayed effect of rifampin deinduction should be considered with regard to potential drug interactions even after its discontinuation. Equally as important, patients with multiple comorbidities and polypharmacy are at significant risk from adverse drug events during the transition from hospital to home. All efforts to improve continuity of care at times of transition, including medication reconciliation, prompt delivery of discharge summaries to outpatient providers, effective communication among providers, and patient education are components of a best practices model that has the potential to lower costs, improve medication adherence, decrease adverse drug events, and reduce hospital readmissions.

Original languageEnglish (US)
Pages (from-to)125-129
Number of pages5
JournalSouthern Medical Journal
Volume112
Issue number2
DOIs
StatePublished - Feb 1 2019

Fingerprint

Drug Interactions
Communication
Rifampin
Drug-Related Side Effects and Adverse Reactions
Outpatients
Medication Reconciliation
Polypharmacy
Patient Transfer
Patient Readmission
Continuity of Patient Care
Medication Adherence
Patient Education
Practice Guidelines
Anticoagulants
Comorbidity
Inpatients
Safety
Costs and Cost Analysis
Pharmaceutical Preparations
apixaban

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

An Underappreciated and Prolonged Drug Interaction Leads to Ineffective Anticoagulation. / Rogers, Kelly; Neu, Daniel W.; Jaeger, Melanie C.; Shah, Rahman; Finks, Shannon.

In: Southern Medical Journal, Vol. 112, No. 2, 01.02.2019, p. 125-129.

Research output: Contribution to journalArticle

Rogers, Kelly ; Neu, Daniel W. ; Jaeger, Melanie C. ; Shah, Rahman ; Finks, Shannon. / An Underappreciated and Prolonged Drug Interaction Leads to Ineffective Anticoagulation. In: Southern Medical Journal. 2019 ; Vol. 112, No. 2. pp. 125-129.
@article{098fe2a0535e4e7db74331521a9c25bd,
title = "An Underappreciated and Prolonged Drug Interaction Leads to Ineffective Anticoagulation",
abstract = "A poorly understood significant drug-drug interaction compounded by ineffective communication among providers at times of care transition most likely contributed to multiple thromboembolic events in an 81-year-old patient. Increased awareness of drug interactions with direct oral anticoagulants (DOACs), as well as improved communication among inpatient and outpatient providers at the time of discharge is essential in maximizing efficacy and safety outcomes in patients requiring chronic anticoagulation. When rifampin is coadministered with apixaban, a reduction in apixaban exposure results in decreased efficacy and increased risk for thromboembolic events. The delayed effect of rifampin deinduction should be considered with regard to potential drug interactions even after its discontinuation. Equally as important, patients with multiple comorbidities and polypharmacy are at significant risk from adverse drug events during the transition from hospital to home. All efforts to improve continuity of care at times of transition, including medication reconciliation, prompt delivery of discharge summaries to outpatient providers, effective communication among providers, and patient education are components of a best practices model that has the potential to lower costs, improve medication adherence, decrease adverse drug events, and reduce hospital readmissions.",
author = "Kelly Rogers and Neu, {Daniel W.} and Jaeger, {Melanie C.} and Rahman Shah and Shannon Finks",
year = "2019",
month = "2",
day = "1",
doi = "10.14423/SMJ.0000000000000926",
language = "English (US)",
volume = "112",
pages = "125--129",
journal = "Southern Medical Journal",
issn = "0038-4348",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - An Underappreciated and Prolonged Drug Interaction Leads to Ineffective Anticoagulation

AU - Rogers, Kelly

AU - Neu, Daniel W.

AU - Jaeger, Melanie C.

AU - Shah, Rahman

AU - Finks, Shannon

PY - 2019/2/1

Y1 - 2019/2/1

N2 - A poorly understood significant drug-drug interaction compounded by ineffective communication among providers at times of care transition most likely contributed to multiple thromboembolic events in an 81-year-old patient. Increased awareness of drug interactions with direct oral anticoagulants (DOACs), as well as improved communication among inpatient and outpatient providers at the time of discharge is essential in maximizing efficacy and safety outcomes in patients requiring chronic anticoagulation. When rifampin is coadministered with apixaban, a reduction in apixaban exposure results in decreased efficacy and increased risk for thromboembolic events. The delayed effect of rifampin deinduction should be considered with regard to potential drug interactions even after its discontinuation. Equally as important, patients with multiple comorbidities and polypharmacy are at significant risk from adverse drug events during the transition from hospital to home. All efforts to improve continuity of care at times of transition, including medication reconciliation, prompt delivery of discharge summaries to outpatient providers, effective communication among providers, and patient education are components of a best practices model that has the potential to lower costs, improve medication adherence, decrease adverse drug events, and reduce hospital readmissions.

AB - A poorly understood significant drug-drug interaction compounded by ineffective communication among providers at times of care transition most likely contributed to multiple thromboembolic events in an 81-year-old patient. Increased awareness of drug interactions with direct oral anticoagulants (DOACs), as well as improved communication among inpatient and outpatient providers at the time of discharge is essential in maximizing efficacy and safety outcomes in patients requiring chronic anticoagulation. When rifampin is coadministered with apixaban, a reduction in apixaban exposure results in decreased efficacy and increased risk for thromboembolic events. The delayed effect of rifampin deinduction should be considered with regard to potential drug interactions even after its discontinuation. Equally as important, patients with multiple comorbidities and polypharmacy are at significant risk from adverse drug events during the transition from hospital to home. All efforts to improve continuity of care at times of transition, including medication reconciliation, prompt delivery of discharge summaries to outpatient providers, effective communication among providers, and patient education are components of a best practices model that has the potential to lower costs, improve medication adherence, decrease adverse drug events, and reduce hospital readmissions.

UR - http://www.scopus.com/inward/record.url?scp=85060929055&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85060929055&partnerID=8YFLogxK

U2 - 10.14423/SMJ.0000000000000926

DO - 10.14423/SMJ.0000000000000926

M3 - Article

VL - 112

SP - 125

EP - 129

JO - Southern Medical Journal

JF - Southern Medical Journal

SN - 0038-4348

IS - 2

ER -